Abstract

Complement-mediated thrombotic microangiopathy (TMA), also known as atypical hemolytic uremic syndrome (aHUS) is a rare, hereditary, progressive, life-threatening disorder caused by a disruption in regulation of the alternative pathway of the complement system. Eculizumab, a terminal complement inhibitor, has emerged as a first-line therapy, however data are limited to small case series (Brocklebank et al., 2017). Here, we present a diagnostically challenging case of complement-mediated TMA, who received eculizumab therapy with excellent hematologic response.

A 68-year-old female with history of possible Sjogren's syndrome, migraine disorder, chronic fatigue syndrome, inflammatory colitis, hypertension, and poor medical follow up presented with 6-day history of severe fatigue, hematochezia, decreased urine output, dyspnea with exertion and anginal chest pain. 2 weeks prior, patient endorsed "flu-like" illness and had diffuse myalgias without fevers. Further history revealed ibuprofen usage of 800-1200 mg/day for several years. Shortly after admission, patient became severely agitated and confused with an attempt to elope from hospital.

During diagnostic workup, labs were significant for hemoglobin 5.6 g/dL, platelets 57,000/uL, serum creatinine 6.6 mg/dL, BUN 101 mg/dL. Peripheral smear showed schistocytes and tear drop cells, low platelets without clumping, and hypochromic normocytic red cells. LDH of 2152 U/L, haptoglobin <34 mg/dL, and GI PCR was panel negative for E. coli O157 and Shiga-like toxin producing E. coli. She was presumed to have thrombotic thrombocytopenic purpura (TTP) as she presented with 4 of the 5 characteristic pentad, including microangiopathic hemolytic anemia, acute renal failure, thrombocytopenia, and severe neurologic findings. Patient received several PRBC transfusions, five plasma exchange treatments, hemodialysis and corticosteroids. She had initial improvement in platelet count and decrease in LDH with plasma exchange, however plateaued by day 5. Further testing revealed low complement C3 level of 51 mg/dL, low complement C4 level of 22.7 mg/dL, and pre-PLEX ADAMSTS13 level of 93%, suggesting complement-mediated TMA as the correct diagnosis.

Patient was subsequently transferred to tertiary care center for initiation of eculizumab. Genetic testing was completed, notable for decreased Factor H and a heterozygous missense mutation in complement factor H of uncertain significance, only having been previously reported in a single patient with aHUS (Fremeaux-Bacci et al., 2013). She achieved excellent hematologic response with eculizumab evidenced by improved platelet count, haptoglobin, decreased LDH, however she unfortunately remained dialysis-dependent.

Thrombotic microangiopathy (TMA) syndromes are overlapping entities which can be categorized by primary vs secondary etiology. Primary syndromes include TTP (hereditary or acquired), Shiga-toxin mediated HUS, drug-induced TMA and complement mediated TMA. Secondary causes include pregnancy-associated (pre-eclampsia/HEELP syndrome), malignancy, systemic infection, severe hypertension, autoimmune disorders like SLE, and complications from organ transplantation. When evaluating a patient with suspected TMA, it is important to correctly categorize their disease to guide appropriate treatment.

Complement-mediated TMA results from a hereditary deficiency of regulatory proteins that restrict activation of alternative complement pathway. These proteins include complement factor H (CFG) and its related proteins (CFHRs), membrane cofactor protein (MCP), CFI. Instead, it may result from an autoantibody inhibiting CFH of CFI. The consequence of this up-regulation is uncontrolled damage to vascular endothelium and renal cells, which manifests as a characteristic pentad. In our case, a CFH gene mutation was identified and history revealed a flu-like illness preceding her hospitalization. It is plausible that this illness may have served as a "second-hit" via complement-amplification. (Asif et al., 2017). Alternatively, in this patient with history of inflammatory colitis and reported Sjogren's syndrome, subclinical autoimmune disorder may also have served as a trigger.

This case presentation serves as a reminder to not overlook the "zebra" that is complement-mediated TMA, to allow for prompt initiation of eculizumab therapy.

Disclosures

No relevant conflicts of interest to declare.

Author notes

*

Asterisk with author names denotes non-ASH members.